HANS W. GRUNWALD, M.D.; FRED ROSNER, M.D.
This content is PDF only. Please click on the PDF icon to access.
To the editor: The report by Cassileth and associates (1) on the use of high-dose dexamethasone an an antiemetic during induction chemotherapy for patients with acute nonlymphocytic leukemia is of concern. We are not questioning the efficacy of high-dose corticosteroids in preventing emesis. We are only concerned about the potential risks to these patients. A significant proportion (if not most) of newly diagnosed patients with acute nonlymphocytic leukemia have moderate to severe neutropenia, and it is reasonable to maintain the function of the few remaining granulocytes intact. Corticosteroids interfere with microbicidal lysosomal enzyme release (2) and also with chemotaxis (3),
GRUNWALD HW, ROSNER F. Dexamethasone as an Antiemetic During Cancer Chemotherapy. Ann Intern Med. 1984;101:398. doi: https://doi.org/10.7326/0003-4819-101-3-398_1
Download citation file:
Published: Ann Intern Med. 1984;101(3):398.
Copyright © 2020 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use